Rowley, Clarence W. and Marsden, Jerrold E. (2000) Reconstruction equations and the Karhunen–Loève expansion for systems with symmetry. Physica D, 142 (1-2). pp. 1-19. ISSN 0167-2789. http://resolver.caltech.edu/CaltechAUTHORS:20100913-105958467
- Published Version
Restricted to Repository administrators only
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100913-105958467
We present a method for applying the Karhunen–Loève decomposition to systems with continuous symmetry. The techniques in this paper contribute to the general procedure of removing variables associated with the symmetry of a problem, and related ideas have been used in previous works both to identify coherent structures in solutions of PDEs, and to derive low-order models via Galerkin projection. The main result of this paper is to derive a simple and easily implementable set of reconstruction equationswhich close the system of ODEs produced by Galerkin projection. The geometric interpretation of the method closely parallels techniques used in geometric phases and reconstruction techniques in geometric mechanics. We apply the method to the Kuramoto–Sivashinsky equation and are able to derive accurate models of considerably lower dimension than are possible with the traditional Karhunen–Loève expansion.
|Additional Information:||© 2000 Elsevier Science B.V. Received 10 August 1999; received in revised form 3 February 2000; accepted 10 February 2000. Available online 25 May 2000. Communicated by F.H. Busse. The authors would like to thank Richard M. Murray for many helpful comments and discussions. We also thank Michael Dellnitz, Dieter Armbruster, Larry Sirovich, and Emily Stone for their interest and insightful comments on the problem considered in this work. This work was partially supported by NSF Grant KDI/ATM-9873133 and NSF/DARPA/Opaal Grant DMS-9874082.|
|Subject Keywords:||Karhunen–Loève expansion; Proper orthogonal decomposition; Symmetry; Reduction; Reconstruction; Kuramoto–Sivashinsky equation|
|Classification Code:||PACS: 03.40.Gc; 47.11.Cj; 05.45.Cb; 02.70.Dh|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Ruth Sustaita|
|Deposited On:||15 Sep 2010 22:31|
|Last Modified:||26 Dec 2012 12:25|
Repository Staff Only: item control page